FDA Urges TikTok Users To Abstain From 'Benadryl Challenge'

FDA Urges TikTok Users To Abstain From ‘Benadryl Challenge’

The FDA has issued a warning about the viral “Benadryl challenge,” on TikTok — where participators take massive amounts of the over the counter allergy drug in order to get high.

In a Thursday news release, the FDA said taking higher than recommended doses of diphenhydramine, the drug in Benadryl, “can lead to serious heart problems, seizures, coma, or even death.”

FDA Urges TikTok Users To Abstain From 'Benadryl Challenge'
Image via Shutterstock

The organization states they have “contacted TikTok” to remove the videos from the platform.

“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” the release read.

“We are investigating these reports and conducting a review to determine if additional cases have been reported.”

FDA Urges TikTok Users To Abstain From 'Benadryl Challenge'
Image via Shutterstock

RELATED: Husband Challenge: 7 Very Funny TikTok Videos of Men Impersonating Their Wives

The viral challenge has been connected to many hospitalizations and one possible death. Cook Children’s Hospital in Fort Worth, Texas, allegedly treated three teenagers in May who had taken part in the challenge and then required medical care — according to a press release.

“What struck me was that we had three teens come in for the same thing in one week,” Amber Jewison, a hospitalist nurse practitioner at Cook Children’s, stated in the release. “None of these patients were trying to harm themselves. They all said they saw videos on TikTok and were curious to try it.”

“Too much diphenhydramine can cause a high heart rate and trigger arrhythmias,” she added. “It can also cause hallucinations, seizures and require a catheter to drain urine from the bladder due to not being able to urinate.”

FDA Urges TikTok Users To Abstain From 'Benadryl Challenge'
Image via Shutterstock

RELATED: This Teen Went Viral on TikTok for Sharing His Trick to Get Free Food Every Day of the Year!

A 15-year-old in Oklahoma City reportedly died in August after participating in the challenge.

The FDA memo warned parents to keep drugs like Benadryl out of children’s reach or locked away to prevent misuse by teens, “especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.”

“Do not take more than the dose listed on the label, as doing so can cause serious problems,” the memo stated. “If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control.”

Leave a Comment